Alert archive / Oregon / Tornado Warnings in 2004
Tornado Warning 1, NWS Pendleton, OR
NWS Pendleton, OR issued this tornado warning at May 23, 2004, 4:39 PM PDT for Umatilla County, Oregon. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 4:39 PM PDT (23:39 UTC)
- Expired
- May 23, 2004, 5:15 PM PDT
- In force
- 36 min
- Issued by
- NWS Pendleton, OR
- Area
- Counties, with a storm outline in the text
County Umatilla County, OR
The radar
The Pendleton radar (KPDT), 30 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.7 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
765 WFUS56 KPDT 232339 TORPDT ORC059-240015- BULLETIN - IMMEDIATE BROADCAST REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PENDLETON OR 439 PM PDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL UMATILLA COUNTY IN NORTHEAST OREGON * UNTIL 515 PM PDT * AT 439 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER STANFIELD...OR ABOUT 5 MILES SOUTHEAST OF HERMISTON... MOVING SOUTH AT 15 MPH. THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THE TORNADO...TAKE COVER IMMEDIATELY. LAT...LON 4583 11936 4563 11925 4564 11905 4585 11909 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this tornado warning went out at May 23, 2:35 PM PDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 23, 2:35 PM PDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 235 PM PDT SUN MAY 23 2004 .SHORT TERM...AN UPPER-LEVEL LOW PRESSURE SYSTEM IS TRACKING SLOWLY EASTWARD ACROSS CENTRAL IDAHO AND WESTERN MONTANA. RESIDUAL WRAP-AROUND SHOWERS ARE BEING GENERATED ALONG THE WESTERN SIDE OF THE LOW ACROSS THE AREA. WITH A NEAR SATURATED ATMOSPHERE IN PLACE THE SHOWERS BEING CREATED ARE PRODUCING HEAVY RAIN WHICH HAS BEEN FALLING ON TOP OF NEARLY SATURATED SOILS ALONG THE BLUE MOUNTAINS AND BLUE MOUNTAIN FOOTHILLS. REPORTS OF CREEK AND SMALL RIVER FLOODING HAVE BEEN COMING IN THIS AFTERNOON ALONG THE FOOTHILLS OF THE BLUE MOUNTAINS FROM HEPPNER EASTWARD TO PENDLETON. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. THE UPPER-LEVEL LOW WILL SLIDE INTO CENTRAL MONTANA BY MONDAY AFTERNOON...HOWEVER LINGERING MOISTURE ALONG WITH COOL AIR ALOFT WILL HELP TO GENERATE SHOWERS ESPECIALLY OVER THE HIGHER TERRAIN. AREAS PRONE TO SHOWERS IN NORTHERLY FLOW WILL SEE THE MOST IMPACT INCLUDING THE BLUE/WALLOWA MOUNTAINS AND THE EASTERN SLOPES OF THE SOUTHERN WASHINGTON CASCADES. BY EARLY TUESDAY A SHORT-LIVED RIDGE OF HIGH PRESSURE WILL MOVE OVER THE AREA. THIS WILL BRING PARTLY CLOUDY SKIES AND DRIER CONDITIONS TO THE REGION. CANTIN .LONG TERM...FLOW LOOKS TO BECOME MORE ZONAL BY THE MIDDLE OF NEXT WEEK. A STRONG WAVE IS EXPECTED TO MOVE INTO THE PACNW WEDNESDAY NIGHT...THEN MOVE SLOWLY ACROSS THE REGION THURSDAY AND FRIDAY. FLAT RIDGING SHOULD BE IN PLACE AGAIN BY NEXT WEEKEND. THUS MOST OF EASTERN WASHINGTON AND OREGON SHOULD BE DRY...EXCEPT FOR A FEW SHOWERS OVER THE WASHINGTON CASCADE EAST SLOPES AS WELL AS THE BLUE AND WALLOWA MOUNTAINS. GKH && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 43 68 44 73 / 30 20 20 05 WALLA WALLA 45 69 46 73 / 30 20 10 05 TRI-CITIES 44 73 44 79 / 20 20 10 05 YAKIMA 44 73 44 75 / 20 20 10 05 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && 96
Hazardous weather outlook, May 23, 11:45 AM PDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 1145 AM PDT SUN MAY 23 2004 UPDATED TO MENTION URBAN/SMALL STREAM FLOOD WARNING IN DAY ONE ORZ041>050-WAZ024>030-241200- BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR- EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA- EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA- FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR- JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA- LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR- NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR- WALLOWA COUNTY OR-YAKIMA VALLEY WA- 1145 AM PDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED RAIN SHOWERS WILL CONTINUE TO MOVE THROUGH THE AREA. THESE SHOWERS WILL ADD TO THE FLOOD POTENTIAL OF MANY CREEKS DESCENDING FROM THE BLUE MOUNTAINS ALREADY SWOLLEN WITH RUN-OFF FROM THE RAINFALL OF PREVIOUS DAYS. AN URBAN/SMALL STREAM FLOOD WARNING HAS BEEN ISSUED THROUGH 5 PM FOR MORROW AND UMATILLA COUNTIES IN OREGON. SEE THE LATEST PDXFLWPDT OR FGUS86 FOR THE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. PRECIPITATION CHANCES WILL CONTINUE TO DECREASE EARLY IN THE WEEK...AS LOW PRESSURE DEPARTS...AND A RIDGE OF HIGH PRESSURE BUILDS IN BY TUESDAY. UNSETTLED WEATHER WILL RETURN LATE IN THE WEEK AS LOW PRESSURE APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Tornado Warnings in Oregon, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.